QUESTION: Hi April,
The day of my last menstrual period was January 18, 2014. I found out as soon as the day I missed my next expected period (February 15, 2014) that I was pregnant by taking a home urine test and I subsequently elected to have a surgical abortion on February 28, 2014. I've had 3 children before, a miscarriage and a surgical abortion prior to this one and I will say following this one I immediately felt something was "wrong". I just felt physically much worse than the last time. And I had thought this one would've been easier since I was only 5 weeks pregnant at termination (and was about 18 weeks the last time I had the procedure).
Anyway, I followed all of my after care instructions, no sex for 2 weeks, and I bled following the abortion for a full two weeks, up until March 15, 2014, which I fully expected. When I did resume sex on March 14, 2014 I have used condoms since. But, I have noticed some strange things with my body since the abortion. I have packed on 7 lbs (I only weighed 115 prior to this), my breasts are still extremely sore and I just haven't felt well in general (extremely tired), and my belly is hugely bloated, and when you push on it, it hurts pretty badly in the lower area on each side where my ovaries are. I mean, I look like I am still pregnant (I show very quickly when I'm pregnant because of my super tiny frame).
I also have IBS so I assumed maybe this was the problem, as this will sometimes cause me to bloat looking pregnant and so I performed a colon cleanse that I have to do from time to time when I get backed up, but this did nothing to alleviate the way I look or feel, and it has never failed to work for me in the past, at least when IBS was the culprit.
Then I started what I thought was my period again on March 25, 2014. As of today I am still bleeding (12 days later). It's been really heavy, and a lot of clots. So I decided to go ahead and take another urine pregnancy test today, because even though I am bleeding with what I believe to be my period, I don't know why I still look and feel pregnant. The test today, April 6, 2014 was positive! I don't know how long it takes for the HcG to no longer show up in your system but I would've thought terminating a pregnancy at 5 weeks I wouldn't have had a high level of HcG to begin with and I am shocked I would still be testing positive over 5 weeks post-abortion...
Should I see a physician? I'm just really confused as to what's happening.
Hi and thank you for your question. Let me start by apologizing for taking so long to answer your question. My mother has been very ill and in the hospital for an extended period of time, which is why I have not been able to answer questions for a while.
So I can see that you have quite a few issues going on that have got you concerned.Did your breasts have stop being tender and then start back up again, or did they stay tender the whole time? Also with the bleeding where you stopped and then started again, had you done any heavy lifting or strenuous exercise? I know sometimes with our abortion patients they will stop bleeding thinking the bleeding is over, only to overdo it and then the bleeding will resume. If you get no a good type of birth control( something other than condoms) it will help the bleeding stop quicker.Did you go to your abortion followup? It's really important to go to that visit. If you did not go I would call and explain what is going on and schedule that visit. And even if you did go, I would still call your abortion provider and make a visit. I do feel you need to be seen. simply because you are having what your describing to me a pretty painful and tender lower abdomen. Anytime your having that kind of issue following an abortion it needs to be looked into.. Also since you had your abortion Feb 28th, in my experience most clots should have been gone, so that needs to be addressed as well. Now HCG can show up in your system for up to 6 weeks following an abortion, since you were only 5 weeks I would think it would not take quite that long to leave, but there are a lot of things that determine how much HCG woman's body puts out verus another womans, with gestational age being just one of those factor's. Try not to worry too much bout that at his point. When I do my follow up's on my surgical abortion patient's, I use special pregnancy tests called low sensitivity pregnancy test's. They only read positive if a much higher amount of HCG is found in the urine verus a smaller amount. But you definitley have some issues going on that need to be addressed. Your first step is calling your abortion provider and setting up an appointment, or if for some reason you can not get in with hem calling your primary care doctor and setting an appointment. Please let me know how everything turn out okay? And if you have any other questions please don't hesitate to ask, i will help you out however I can, and start for the 6 day delay in getting to your question. Normally I answer within a day or two. If you have a moment please take the time to rate my answer. Take care :)
April S, CMA
---------- FOLLOW-UP ----------
QUESTION: Hi April,
I did end up going to the emergency room last Sunday night at the advice of the nurse line through my insurance. My quant level was still over 5,000, so they were worried I had a new pregnancy but a physical examination determined I do not. However, what puzzled me was they did no ultrasound. I would think with all of my symptom they would want to see if anything is leftover inside there. So they ordered another quant level test this past Tuesday and it was 3,500, so it is going in the right direction. I just can't believe it's still so high for having an abortion so long ago and only being 5 weeks then. What they have instructed me to do is get my quant level done every week until it's 0 and then have another physical exam. I'm just frustrated with the bleeding. I have been bleeding since March 25 without it slowing or stopping. Not only is it annoying, it's making me weak and causing headaches. So, I'm not sure what else I can do at this point...
Good for you for getting yourself checked out. Doing 2 beta hcg blood draws sounds pretty typical. It's what my clinic would have done with a patient in your situation. Sounds to me that they were in fact trying to rule out a new pregnancy since your original number was pretty high. If in fact you did not have a new ongoing pregnancy your number would have doubled in the next 48-72 hours, so it would have been significantly higher on Tuesday, Since it had in fact dropped down to 3500, it does appear that you do have a diminishing pregnancy, it's just taking longer for your hcg levels to drop. Did you find our prior to your abortion if you had a multiple gestation or not? At my clinic we are required to ask. Some woman want to know, other don't. This is one thing that could account for higher than normal HCG levels. It is however not the only thing, and I don't want to thinking that you were carrying twins and that is why the hcg is taking so long to leave your body. In reality it is probably something else. But the important thing is that your levels are dropping that's what's important. You know it's not a new pregnancy. Also the reason that the ER probably did not do a ultrasound while you were there is that if you did have a new pregnancy developing, there is nothing that can be seen on ultrasound prior to 5 weeks gestation. No heartbeat, not even a sac, no nothing. So even if they had done one if you truly had been experiencing a new early pregnancy nothing would have been seen. That's why multiple beta hcg blood draws are so much better. If the levels are steadily decreasing you know things are going okay. If your levels are rising, then you know something is going on and needs to be looked into. I would continue with the beta draws like they instructed you to do for now. I know how frustrating it can be with the constant bleeding. Have you considered getting on a good form of birth control? It really does help the bleeding get under control so much quicker! If you can remember to take the pill every day at the same time of day, the pill is good with helping the bleeding quit. The Nuva Ring is great as well. And with your longer term options the Implanon which goes in your arm is great. I'm a big fan of the Mirena which I and for almost 5 years. It tends to make woman periods stop completely after serval months, which is great! Combine that with the fact that you have up to 5 years of almost 100% effective birth control and it's got my vote!But I know it's hard. Just take it one day at a time, try not to do a lot of strenuous lifting or exercising/running, which can make the bleeding worse. Follow up with your blood draws, and hopefully the levels will drop off quickly and you can put this all behind you. Take care of yourself, and keep in touch ad let me know how this turns out for you okay? i really do keep you ladies in my mind that e-mail, wondering how things turned out for you. Let me know if I can do anything else for you okay?
April S , CMA